Medications > Steroid | Cortisone | Injection > Cortisone | Steroid | Injection | Side Effects
In this page
Subscribe to our Newsletter
Cortisone | Steroid | Injection | Side Effects
Infection is a very rare complication after a steroid injection. The risk is estimated at about 1 in 20,000. The signs and symptoms of an infection include severe pain (especially with moving the joint), increased swelling, and redness. It may be accompanied by an overall feeling of being unwell and a fever. If this occurs, medical attention should be immediately sought (go to ER).
Some patients may experience increased pain and discomfort in the injected joint. Sometimes it can be difficult to tell post-injection pain from an infection. It’s difficult to know exactly what causes post-injection pain but it has been thought that it could be due to a reaction to the steroid or bleeding into the joint. Post-injection pain can be treated with ice packs or with pain medications including NSAIDs.
This is another very rare side effect of a cortisone injection and it’s sometimes not clear how much the steroid plays a role in the development of this side effect. Avascular necrosis or osteonecrosis is death of the bone near the area the steroid was injected. This is more common with repeated injections. Again, this is very rare.
If a steroid injection is performed around a tendon, one of the rare risks is rupture of the tendon. This is more common around tendons that are already weak or partially ruptured and more common in those in the legs. If a steroid injection is given around a tendon it is best to rest and immobilize the area for 24-48 hours.
This is another rare side effect and is more common with some steroid preparations such as triamcinolone. Fat necrosis is loss of the fat under the skin where the steroid was injected. This presents as a depression or unusual appearance. It is not serious but can look funny. Sometimes the skin can change to a purple color. Over time the fat usually returns. If this happens the steroid injection usually works really well.
This is a loss of the skin pigment following a steroid injection and occurs around the site of the injection. It is more common in darker skinned individuals. It typically occurs again with future injections.
Sometimes, following an injection, some of the steroid is absorbed into the bloodstream and has systemic effects. This usually includes flushing and increased energy. It is usually short lived only lasting hours to perhaps a few days. It is not serious or dangerous but it is good to know about it.
Cortisone injections can also increase the blood sugars. This is most often seen in diabetic patients. The elevated sugars usually only last for a few days. If you have diabetes you should watch your blood sugars following a steroid injection.